Virginia, 2014

Dense Fog in Virginia, April 7, 2014

April 7, 2014 · NWS LWX · 1 event in 1 county or zone

A warm front was located across the Mid Atlantic while a cold front was west of the Appalachian Mountains. Saturated conditions led to low visibility especially along higher elevations as surface temperatures rose overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front was located across the Mid Atlantic while a cold front was west of the Appalachian Mountains. Saturated conditions led to low visibility especially along higher elevations as surface temperatures rose overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 7, 3:26 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 7, 3:26 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 AM EDT MON APR 7 2014

.SYNOPSIS...
LOW PRESSURE AND A FRONTAL BOUNDARY WILL BRING RAIN TO THE REGION
TODAY INTO TONIGHT. A COOLER AND DRIER AIRMASS WILL BUILD INTO THE
MIDDLE ATLANTIC LATE TUESDAY INTO WEDNESDAY FOLLOWED BY HIGH
PRESSURE AND MODERATING TEMPERATURES THURSDAY INTO FRIDAY. THE NEXT
COLD FRONT WILL IMPACT THE REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
HIGH PRESSURE IS WEAKENING ACROSS THE REGION EARLY THIS MORNING AS
DEEPENING LOW PRESSURE MOVES ACROSS THE MISSISSIPPI VALLEY. CIRRUS
HAS OVERSPREAD THE MID ATLANTIC AHEAD OF THE APPROACHING LOW.
LIGHT SRLY WINDS WILL CONTINUE TO USHER IN MOISTURE.

SOUTHERLY FLOW WILL INCREASE ALOFT AND ISENTROPIC LIFT AND MOISTURE
WILL LEAD TO RAIN SPREADING ACROSS THE CENTRAL FOOTHILLS THIS
MORNING. DUE TO THE DRY AIRMASS IN PLACE...SATURATION WILL TAKE
AWHILE TO OCCUR BUT RAIN WILL CONTINUE TO MOVE NORTHWARD INTO NRN VA
AND DC BY SUNRISE AND NE MD INTO THE MID MRNG HRS. LOW PRESSURE IS
EXPECTED TO BE PROGRESSIVE AND MOVE INTO THE OH VALLEY BY EARLY
AFTERNOON. A STRONG LLJ WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND MOISTURE WILL BE ADVECTED NORTHWARD. RAIN AMTS ARE EXPECTED TO
RANGE FROM 0.75 ACROSS THE POTOMAC HIGHLANDS TO 1.25 ACROSS SRN MD
DUE TO THE POSSIBILITY OF THUNDERSTORMS. DUE TO THE PROGRESSIVE
NATURE OF THE SYSTEM WIDESPREAD FLOODING IS NOT EXPECTED AT THIS
TIME. RISES ON RIVERS IS EXPECTED BUT 6HR FFG IS CURRENTLY HIGHER
THAN EXPECTED QPF. THE LOWEST FFG IS ACROSS THE I-95 CORRIDOR WHERE
URBAN FLOODING IS POSSIBLE. AT THIS TIME NO FLOOD WATCHES ARE IN
EFFECT.

HIGH PRESSURE WILL CONTINUE TO MOVE EASTWARD BUT SUBTLE WEDGING IS
EXPECTED TO CONTINUE INTO THE AFTERNOON RESULTING IN EASTERLY WINDS
AND COOLER TEMPS. MODELS ARE IN AGREEMENT THAT A DRY SLOT WILL MOVE
INTO THE CENTRAL FOOTHILLS BY THIS EVENING. A WARM FRONT WILL ALSO
BE MOVING NORTHWARD APPROACHING THE MID ATLANTIC BY EVENING.
CONVERGENCE ALONG THE WARM FRONT AND THE DRY SLOT MAY LEAD TO
CONVECTIVE DEVELOPMENT FOR THE PIEDMONT AND SRN MD THIS EVENING.
FCST SOUNDINGS DEPICT A STABLE ATMOSPHERE BUT HODOGRAPHS SHOW SPEED
AND DIRECTIONAL SHEAR. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS MAY
MOVE INTO THE PIEDMONT SRN MD AND SURROUNDING WATERS EARLY EVENING.
UPDRAFTS WOULD NEED TO BE ELEVATED AND EVEN SO LITTLE INSTABILITY
EXISTS FOR DMG WINDS TO OCCUR. THE LOW LEVEL WIND FIELD IS CONDUSIVE
FOR TOR DEVELOPMENT IF UPDRAFTS WERE TO EXIST DUE TO THE 0-1KM SHEAR
FOR ABOVE MENTIONED AREAS. AT THIS TIME...EASTERLY SFC WINDS ARE NOT
THAT FAVORABLE DUE TO THE WEDGE OF HIGH PRESSURE BUT IF WINDS BACK
TO THE SE IN RESPONSE TO THE WARM FRONT CONDITIONS MAY BECOME MORE
FAVORABLE.

LOW PRESSURE WILL MOVE INTO THE EASTERN GREAT LAKES THIS EVENING AS
A COLD FRONT MOVES INTO THE OHIO VALLEY. SWLY WINDS ALOFT WILL STILL
BE STRONG. SHOWERS WILL BE POSSIBLE AHEAD OF THE COLD FRONT THAT
WILL CROSS THE MID ATLANTIC BY TUESDAY MORNING AND WINDS WILL BECOME
NWLY. THE MAIN SHORTWAVE TROUGH WILL LIFT NORTHWARD AND ENERGY WILL
CROSS THE REGION TUESDAY. A SECOND SHORTWAVE TROUGH WILL DIG INTO
THE GULF STATES AND A SECOND LOW WILL FORM ACROSS THE CAROLINAS
TUESDAY AFTERNOON. WINDS ACROSS THE REGION WILL BECOME NRLY IN
RESPONSE TO DEVELOPMENT TO THE SOUTH.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER TROUGH AND ASSOCIATED IMPACTS WILL STAY WELL SOUTH OF THE
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY. THE AIRMASS BEHIND THE
TROUGH WILL BE A TAD COOLER AND DRIER WITH HIGHS WEDNESDAY
REACHING THE LOWER 60S IN MOST PLACES EXCEPT UPPER 40S ACROSS THE
WESTERN SLOPES OF THE ALLEGHENY FRONT AND UPPER 50S NEAR THE MASON
DIXON LINE.

SURFACE HIGH PRESSURE WILL SLIDE EAST OFF THE MIDDLE ATLANTIC
COAST ON THURSDAY. THIS WILL ALLOW THE LOW LEVEL FLOW TO TURN MORE
SOUTHERLY THEN SSW LATE THURSDAY AFTERNOON INTO THE EVENING.
THIS WILL HELP BOOST TEMPERATURES A COUPLE DEGREES HIGHER THAN
WEDNESDAY ALONG WITH A BIT MORE MOISTURE BEING TRANSPORTED NORTH
INTO THE FORECAST AREA ESPECIALLY BY THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
THE NEXT COLD FRONT WILL APPROACH THE MIDDLE ATLANTIC REGION FROM
THE WEST ON FRIDAY. THERE WILL ONLY BE A BRIEF PERIOD FOR MOISTURE
TO STREAM INTO THE REGION THURSDAY NIGHT INTO FRIDAY MORNING. NOT
EXPECTING A WHOLE LOT OF MOISTURE WITH THIS FRONT. CONTINUED
INHERITED POPS FRIDAY AFTERNOON INTO FRIDAY NIGHT. DEPENDING ON
THE SPEED OF THE FRONT THERE COULD BE A FEW LINGERING SHOWERS
SATURDAY MORNING OVER EAST/SOUTHEAST PORTIONS OF THE FORECAST
AREA. HIGH PRESSURE RETURNS THEN ONCE AGAIN SLIDES OFF THE COAST
LATER SATURDAY INTO SUNDAY WITH WARMING TEMPERATURES EXPECTED.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
CLOUDS WILL INCREASE AND RAIN WILL MOVE INTO THE REGION THIS MORNING
AS LOW PRESSURE MOVES ACROSS THE MISSISSIPPI VALLEY. CIGS AND VSBYS
WILL REDUCE THIS AFTERNOON SINCE CURRENT DRY AIR WILL TAKE TIME TO
SATURATE. A STRONG LLJ WILL MOVE INTO THE REGION TODAY AND LLWS UP
TO 50KTS IS POSSIBLE THIS AFTERNOON AND EVENING. RA WILL BECOME SHRA
THIS EVENING AS DRIER AIR MOVES INTO THE REGION. A COLD FRONT WILL
CROSS THE REGION BY TUESDAY MORNING CAUSING WINDS TO BECOME NWLY.
CIGS AND VSBYS WILL IMPROVE BEHIND FROPA.

VFR CONDITIONS EXPECTED WEDNESDAY AND THURSDAY WITH SUB VFR
CONDITIONS EXPECTED ON FRIDAY AS A COLD FRONT PUSHES ACROSS THE
REGION. RAIN SHOWERS WILL BECOME INCREASINGLY LIKELY DURING THIS
TIME. VFR CONDITIONS RETURN OVER THE WEEKEND.

&&

.MARINE...
E-SE WINDS WILL CONTINUE ACROSS THE WATERS THIS MORNING. HIGH
PRESSURE WILL DEPART THE REGION AND WINDS WILL INCREASE ACROSS THE
WATERS TODAY. A SCA IS IN EFFECT LATE THIS MORNING FOR THE LOWER
TIDAL POTOMAC AND SRN PORTIONS OF THE BAY. WINDS WILL INCREASE
FURTHER NORTH AND A SCA IS EXPANDED FOR THE REST OF THE WATERS
THROUGH TUESDAY AFTERNOON. GALE WARNINGS ARE POSSIBLE THIS AFTERNOON
AND EVENING AS 50KTS OF WIND ABOVE THE SFC COULD MIX DOWN EVEN IN
A STABLE ENVIRONMENT. AT THIS TIME THESE WINDS MAY ONLY MIX DOWN
WITH HEAVIER SHOWERS AND SMW MAY BE WARRENTED THIS AFTERNOON AND
EVENING AS HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS MOVE ACROSS
THE WATERS. SLY WINDS WINDS THIS EVENING AND INTO TUESDAY. A COLD
FRONT WILL CROSS THE WATERS TUESDAY MORNING AND WINDS WILL BECOME
NWLY.

SCA CONDITIONS MAY BE POSSIBLE OVER A PORTION OF THE WATERS
WEDNESDAY INTO THURSDAY AND AGAIN ON FRIDAY WITH THE APPROACH AND
PASSAGE OF A COLD FRONT. BELOW SCA CONDITIONS EXPECTED OVER THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
CURRENT TIDES NEAR ASTRONOMICAL NORM THIS EVE. POSITIVE TIDAL
ANOMALIES WILL DEVELOP LATE TNGT AND ON MON AS ONSHORE WINDS
DEVELOP. LATEST MODEL GUIDANCE SHOWING ANOMALIES INCREASING TO
AROUND 1 FT ABOVE FOR MON NGT/S HIGH TIDE CYCLE...WHICH WOULD
NOT BE SUFFICIENT TO PRODUCE COASTAL FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 1 PM EDT
     TUESDAY FOR ANZ530>532-535-536-538>540.
     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 1 PM EDT
     TUESDAY FOR ANZ533-534-537-541>543.

&&

SYNOPSIS...KRW
NEAR TERM...HAS
SHORT TERM...KRW
LONG TERM...KRW/DFH
AVIATION...HAS/KRW
MARINE...HAS/KRW
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 7, 4:19 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EDT MON APR 7 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
519 AM EDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THIS MORNING.
THE SMALL CRAFT ADVISORY EXPANDS TO INCLUDE ALL OF THE WATERS
THIS AFTERNOON AND NIGHT. GALE WARNINGS MAY BE NEEDED FOR
PORTIONS OF THE WATERS THIS AFTERNOON AND NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE REQUIRED TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
519 AM EDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL BRING RAIN TO THE AREA TODAY AND TONIGHT. RAIN
WILL BE HEAVY AT TIMES WHICH MAY LEAD TO LOCALIZED FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS...ESPECIALLY EAST
OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Frederick

When
April 7, 5:55 AM EST to 8:15 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was measured at Winchester Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510566.